Iowa, 2011Flash Flood and Flood in Iowa, June 26 to 27, 2011
June 26 to 27, 2011 · NWS DVN · 15 events in 5 counties and zones
A strong disturbance moved through central Iowa during the late afternoon and evening of June 26 brought showers and severe thunderstorms to portions of central and eastern Iowa. Widespread tree damage occurred across Van Buren County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $335,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong disturbance moved through central Iowa during the late afternoon and evening of June 26 brought showers and severe thunderstorms to portions of central and eastern Iowa. Widespread tree damage occurred across Van Buren County. One to one and a half inches of rain fell across northeastern Missouri and southeastern Iowa which lead to some flash flooding and flooding.
During the late evening of June 26 and early morning of June 27, another line of severe thunderstorms moved into parts of southeast Iowa, northeast Missouri, and west central Illinois, as a warm front lifted northward into the area. Winds in excess of 70 mph and torrential rains accompanied the storms. In addition to widespread tree damage, some buildings collapsed in Keokuk, IA. Rainfall totals of 1.5 to 3.5 inches fell along and south of a line from Fairfield, IA, to Galesburg, IL which resulted in some flash flooding and flooding. Some of the higher totals were 3.30 inches 1 mile south of Kahoka, MO, 3.31 inches in Memphis, MO and 3.50 inches 6 miles west northwest of Burlington, IA. Rainfall amounts quickly tapered off to between a trace and a third of an inch across areas to the north.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 26, 3:49 PM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 26, 3:49 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT SUN JUN 26 2011
.UPDATE...
STORMS OVER SOUTHERN IOWA HAVE INTENSIFIED...AND ARE TRAINING EAST
OVER IOWA NOW. LOOKING AT CORFIDI VECTORS...THIS SHOULD CONTINUE
TO MOVE EAST...AND GRADUALLY MOVE SOUTHEAST WITH TIME...RIGHT INTO
OUR SATURATED SOUTH. THIS ALONG CARRIES A FLASH FLOOD THREAT...AND
WITH STORMS AGAIN EXPECTED OVERNIGHT INTO MONDAY MORNING...THIS
THREAT WILL CONTINUE THROUGH AROUND 15Z MONDAY. PRODUCTS ISSUED ALREADY.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR DES MOINES-HENRY IA-
JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR HANCOCK-HENDERSON-
MCDONOUGH-WARREN.
MO...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CLARK-SCOTLAND.
&&
ERVINHazardous weather outlook, Jun 26, 3:14 AM CST, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 AM CDT SUN JUN 26 2011
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
414 AM CDT SUN JUN 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY SOUTH OF A LINE FROM
FAIRFIELD TO MACOMB TODAY. SEVERE WEATHER IS NOT EXPECTED WITH
THESE THUNDERSTORMS.
TONIGHT...THUNDERSTORMS ARE LIKELY OVER MOST OF THE OUTLOOK AREA.
SOME OF THESE STORMS MAY SEVERE...ESPECIALLY WEST OF A LINE FROM
INDEPENDENCE TO KEWANEE WHERE THE STORM PREDICTION CENTER HAS A
SLIGHT RISK. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
WIND...WITH LARGE HAIL POSSIBLE AS WELL.
THUNDERSTORMS OVERNIGHT WILL ALSO BE CAPABLE OF PRODUCING HEAVY
RAINFALL. THIS MAY RESULT IN FLASH FLOODING...ESPECIALLY IN AREAS
OF SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS
THAT HAVE BEEN SATURATED FROM HEAVY RAINFALL EVENTS OVER THE PAST
WEEK.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY FOR WEST
CENTRAL AND NORTHWEST ILLINOIS AND SOUTHEAST IOWA AND NORTHEAST
MISSOURI. THUNDERSTORMS ARE EXPECTED TO DEVELOP OR INTENSIFY ALONG A
COLD FRONT MOVING THROUGH THE REGION LATE MONDAY MORNING AND MONDAY
AFTERNOON. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL.
BY THE END OF THE WEEK HOT AND HUMID WEATHER IS EXPECTED TO SPREAD
OVER THE AREA. AT THIS TIME FRIDAY LOOKS LIKE THE HOTTEST DAY WITH
HIGHS IN THE LOWER TO MIDDLE 90S AND HEAT INDICES NEAR OR ABOVE
100.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
SHEETS/DLF
In the hours before
Special weather statement, Jun 26, 5:29 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
629 PM CDT SUN JUN 26 2011
IAZ087-088-098-099-ILZ034-MOZ009-010-270030-
CLARK-HANCOCK-HENRY-JEFFERSON-LEE-SCOTLAND-VAN BUREN-
629 PM CDT SUN JUN 26 2011
...STRONG TO SEVERE STORMS MOVING INTO THE AREA...
AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE STRONG THUNDERSTORM 30 MILES WEST OF MILTON...OR 22 MILES
SOUTHWEST OF OTTUMWA...MOVING EAST AT 45 MPH.
* THE THUNDERSTORM WILL BE NEAR...
MILTON AROUND 705 PM CDT...
CANTRIL AROUND 715 PM CDT...
KEOSAUQUA AROUND 720 PM CDT...
BENTONSPORT/VERNON AROUND 725 PM CDT...
BONAPARTE AND 9 MILES NORTHWEST OF CROTON AROUND 730 PM CDT...
PENNY SIZE HAIL...WINDS GREATER THAN 45 MPH...HEAVY RAIN...
ARE EXPECTED WITH THIS STORM.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS. THIS STORM
SET THE STAGE FOR FLASH FLOODING THIS EVENING.
LAT...LON 4060 9236 4061 9219 4102 9218 4071 9123
4032 9135 4045 9236
TIME...MOT...LOC 2328Z 281DEG 38KT 4078 9268
ERVINEvent by event
11 thunderstorm wind, 1 hail, 1 flash flood, 1 high wind, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Van Buren
- When
- June 26, 6:55 PM CST
- Where
- Van Buren County, 0.87 mi NE of Milton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.680, -92.160
Wind gusts estimated to be 60 mph were observed near Milton, IA at 755 pm CDT June 26.
Thunderstorm Wind, Van Buren
- When
- June 26, 6:55 PM CST
- Where
- Van Buren County, 0.52 mi E of Milton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.670, -92.160
Wind gusts estimated to be 70 mph blew down some trees in Milton, IA at 755 pm CDT June 26.
Thunderstorm Wind, Van Buren
- When
- June 26, 7:00 PM CST
- Where
- Van Buren County, 0.69 mi S of Cantril
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.640, -92.070
Wind gusts estimated to be 70 mph blew a tree down onto a house in Cantril, IA at 800 pm CDT June 26.
Thunderstorm Wind, Van Buren
- When
- June 26, 7:15 PM CST
- Where
- Van Buren County, 1.05 mi E of Pittsburg
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.750, -91.960
Wind gusts estimated to be 70 mph blew a billboard over about 1 mile north of Keosauqua, IA at 815 pm CDT June 26.
Hail, Van Buren
- When
- June 26, 7:25 PM CST
- Where
- Van Buren County, 2.62 mi E of Mt Sterling
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.620, -91.870
Quarter sized hail fell about 2.5 miles east of Mount Sterling, IA at 825 pm CDT June 26.
Thunderstorm Wind, Van Buren
- When
- June 26, 7:25 PM CST
- Where
- Van Buren County, 0.87 mi SW of Farmington
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.640, -91.740
Wind gusts estimated to be 70 mph blew a tree down onto a mobile home in Farmington, IA at 825 pm CDT June 26.
Flash Flood, Van Buren
- When
- June 26, 7:35 PM CST to 10:00 PM CST
- Where
- Van Buren County, 2.32 mi NNW of Selma to 2.6 mi S of Milton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.900, -92.170
Heavy rains caused some flash flooding throughout Van Buren County during the evening of June 26.
Thunderstorm Wind, Henry
- When
- June 26, 7:40 PM CST
- Where
- Henry County, Hillsboro
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 40.830, -91.700
Wind gusts estimated to be 70 mph blew down several trees in Hillsboro, IA around 840 pm CDT June 26.
Thunderstorm Wind, Lee
- When
- June 26, 8:00 PM CST
- Where
- Lee County, 1.72 mi WSW of Ft Madison
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.620, -91.350
Wind gusts estimated to be 60 mph caused a power outage across the west side of Fort Madison, IA at 900 pm CDT June 26.
Thunderstorm Wind, Henry
- When
- June 26, 8:00 PM CST
- Where
- Henry County, Winfield
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.130, -91.450
Wind gusts estimated to be 70 mph blew down several trees in Winfield, IA around 900 pm CDT June 26.
Thunderstorm Wind, Keokuk
- When
- June 26, 10:15 PM CST
- Where
- Keokuk County, 0.52 mi W of Sigourney
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.330, -92.210
Wind gusts estimated to be 60 mph were observed in Sigourney, IA around 1115 pm CDT June 26.
Thunderstorm Wind, Lee
- When
- June 27, 12:15 AM CST
- Where
- Lee County, 0.7 mi WNW of Keokuk to 0.63 mi S of Keokuk
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 40.403, -91.393
Wind gusts estimated to be 75 mph caused two weakened buildings to collapse in Keokuk, IA around 115 am CDT June 27. The Pallet Building on Johnson Street and the Redemption Center Building on S 4th Street and Johnson Street collapsed. In addition, several trees were uprooted or snapped near the base and several other large tree limbs were also blown down. A spotter also contributed to this report.
Thunderstorm Wind, Lee
- When
- June 27, 12:32 AM CST
- Where
- Lee County, 1.26 mi WNW of Keokuk
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.410, -91.400
Wind gusts estimated to be 70 mph blew down several trees in Keokuk, IA at 132 am CDT June 27.
High Wind, Linn
- When
- June 27, 1:20 AM CST
- Where
- Linn forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
Gradient wind gusts estimated to be 60 mph were observed about 1 mile south southeast of Cedar Rapids, IA around 220 am CDT June 27.
Flood, Van Buren
- When
- June 27, 5:00 AM CST to 11:00 AM CST
- Where
- Van Buren County, 2.87 mi S of Lake Sugema Camp Gd to 2.9 mi S of Lake Sugema Camp Gd
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.639, -91.997
Heavy rains caused the Fox River to flood the south side of Jersey Ave located about 4 miles east of Cantril, IA during the morning of June 27. The road was impassable.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Iowa, June 26 to 27, 2011$3.7 million · EF1 · 77 events
- Hail and Damaging Winds in Georgia, June 26, 2011$633,000 · 1.25 in hail · 36 events
- Flash Flood and Hail in Illinois, June 26 to 27, 2011$785,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Alabama, June 26, 2011$168,000 · 61 kt wind · 41 events
- Flash Flooding and Hail in Illinois, June 26 to 27, 2011$380,000 · 1.75 in hail · 23 events
- Tornado and Flood in Missouri, June 26 to 27, 2011$43,000 · EF0 · 62 events
- Wildfire in New Mexico, June 26 to 30, 2011$700,000 · 1 event
- Tornado and Damaging Winds in Indiana, June 26, 2011$142,000 · EF1 · 4 events
- Tornadoes and Flash Flooding in Missouri, June 26 to 27, 2011EF1 · 47 events
- Damaging Winds in Georgia, June 26 to 30, 2011$122,000 · 60 kt wind · 10 events
- Flash Flooding and Damaging Winds in Iowa, June 26, 2011$60,000 · 65 kt wind · 22 events
- Flash Flood and Heavy Rain in Kentucky, June 26, 2011$120,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323664, 323665, 323666, 323667, 323668, 323669, 323670, 329452, 323671, 329454, 323672, 323673, 323674, 323675, 323676.